Alert archive / Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 20, 2023, 7:56 AM EDT for Patrick County, Virginia. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2023, 7:56 AM EDT (11:56 UTC)
- Expired
- Jun 20, 2023, 1:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:00 AM EDT | RAIN 3.66 | 3 W Woolwine, VA | A personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 3.66 inches. Runoff from this location flows into the Smith River. |
| Jun 20, 8:30 AM EDT | FLASH FLOOD | 1 E Buffalo Ridge, VA | Little Sycamore Creek was observed overflowing its banks and flowing several inches deep across Pilson Sawmill Road. |
| Jun 20, 8:30 AM EDT | FLASH FLOOD | 2 Ene Woolwine, VA | Rock Castle Creek was observed overflowing out of its banks and across Lee Elgin Road several inches deep. |
| Jun 20, 8:40 AM EDT | FLASH FLOOD | 3 Nne Woolwine, VA | Little Widgeon Creek was observed flowing out of its banks and across Woods Gap Road several inches deep. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
765
WGUS51 KRNK 201156
FFWRNK
VAC141-201700-
/O.NEW.KRNK.FF.W.0005.230620T1156Z-230620T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
756 AM EDT Tue Jun 20 2023
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Patrick County in southwestern Virginia...
* Until 100 PM EDT.
* At 756 AM EDT, Doppler radar indicated heavy rain from showers and
thunderstorms across the warned area. Between 1 and 4 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stuart... Woolwine...
Buffalo Ridge... Patrick Springs...
Charity... Critz...
Rocky Knob Recreation Area...
This includes the following streams and drainages...
Bull Mountain Fork, Grays Fork, Joint Crack Creek, Elk Creek,
Blackberry Creek, Koger Creek, Anglin Branch, Dan River,
Goblintown Creek, Howell Creek, Hughes Creek, Dodd Creek, Crooked
Creek, Jacks Creek, and Ivy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3671 8046 3674 8043 3674 8040 3678 8039
3681 8035 3683 8034 3687 8024 3684 8007
3684 8008 3679 8007 3678 8009 3674 8009
3654 8014 3654 8026 3660 8034
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR
$$
PW2 follow-up statements
294
WGUS71 KRNK 201345
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
945 AM EDT Tue Jun 20 2023
VAC141-201700-
/O.CON.KRNK.FF.W.0005.000000T0000Z-230620T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patrick VA-
945 AM EDT Tue Jun 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON FOR PATRICK COUNTY...
At 945 AM EDT, Doppler radar indicated heavy rain across the warned
area. Between 1.5 and 4.5 inches of rain have fallen. The expected
rainfall rate is about an inch per hour. Additional rainfall amounts
up to one inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Stuart... Woolwine...
Buffalo Ridge... Patrick Springs...
Charity... Critz...
Rocky Knob Recreation Area...
This includes the following streams and drainages...
Bull Mountain Fork, Grays Fork, Joint Crack Creek, Elk Creek,
Blackberry Creek, Koger Creek, Anglin Branch, Dan River,
Goblintown Creek, Howell Creek, Hughes Creek, Dodd Creek, Crooked
Creek, Jacks Creek, and Ivy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3671 8046 3674 8043 3674 8040 3678 8039
3681 8035 3683 8034 3687 8024 3684 8007
3684 8008 3679 8007 3678 8009 3674 8009
3654 8014 3654 8026 3660 8034
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR
$$
PW386
WGUS71 KRNK 201653
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1253 PM EDT Tue Jun 20 2023
VAC141-201703-
/O.EXP.KRNK.FF.W.0005.000000T0000Z-230620T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patrick VA-
1253 PM EDT Tue Jun 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM EDT FOR PATRICK COUNTY...
Flood waters have receded, and the heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 6 PM EDT Thursday for portions
of northwest North Carolina and southwest Virginia.
LAT...LON 3671 8046 3674 8043 3674 8040 3678 8039
3681 8035 3683 8034 3687 8024 3684 8007
3684 8008 3679 8007 3678 8009 3674 8009
3654 8014 3654 8026 3660 8034
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:20 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 20, 6:20 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 620 AM EDT Tue Jun 20 2023 .SYNOPSIS... A slow moving low pressure system will meander across the Tennessee Valley this week, leading to periods of rain and isolated to scattered thunderstorms. Temperatures will be below normal. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM EDT Tuesday... Trends favor heavy rainfall and flash flooding threat in the NC mountains/foothills... Latest satellite, radar and high-res models showing good warm rain processes coupled with deep convection at times to bring 1 to 2"/hr rainfall totals into the NC mountains/foothills and over into the Grayson Highlands this morning, with the latest HRRR keeping off and on moderate to heavy showers going through this afternoon, while bands of moderate showers advance northward with another vort and better lift through the day. Still looks like best rainfall will be along the Blue Ridge and across southern VA into the NC piedmont, while less coverage heading over into WV as some downslope occurs. The rainfall from since Monday afternoon has totaled 3+ inches as across Yadkin and portions of Stokes, and per coordination with other offices and trends will add those two counties to the flood watch. The upper low starts to shift southward later today into tonight, so a possible lull in showers may occur at times, and moreso north of U.S. 460 but overall shower activity to be prevalent more often than not. Increased PWATs of 1.5" and dewpoints in the 60s will make it feel more humid but highs will be below normal with 60s in the mountains to 70s elsewhere. Tonight, the increased humidity and cloud cover with showers keep lows elevated in the 60s. Forecast confidence is high on pops/sky cover, with moderate confidence on flooding threat. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 311 AM EDT Tuesday... Threat of flooding and periods of moderate to heavy rain persist through the period... Upper low will continue to keep our area in a favorable environment for persistent threat of showers with east flow into Thursday so the flood watch will run til Thu afternoon for now. Thunderstorm chances will be there, but being north of the front with some wedging and east flow should limit this, and not expecting anything severe. The upper low will start to lift north Friday so should start to see winds turn more southeast or south. Still looks fairly wet with model agreement on keeping pops high. Not going to rain the entire time, but expect most of the time to have showers/few storms around especially in the afternoon/evenings. Sunshine if any will be limited, so most will likely not see any sun for the next few days. Keeping highs below normal and lows close to normal given this highly moist environment. Will have to see how much rain falls, and if flood watch will be expanded. Forecast confidence is high on temps and rain chances, and moderate on flooding threat. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 545 AM EDT Monday... Low pressure aloft will remain over the area through the period. The original upper low will linger over the area through the weekend and gradually lift and fill to the northeast. Meanwhile, another upper low will sink southward from the Great Lakes and take its place. The bottom line is a continued unsettled pattern. Moisture remains abundant and with favorable upper- level support, look for continued high chance to likely showers and thunderstorms. The convection should become more focused in the afternoon and evenings, diminishing somewhat at night. Rainfall and flooding issues will remain a problem through the period. Temperatures will also remain below normal although humidity levels will be relatively high compared to anything so far this year. Clouds and precipitation will hold temperatures down during the daytime and up somewhat at night. Lows will be mostly in the 50s and 60s with high temperatures generally in the 70s and 80s. /Confidence Levels in Forecast Parameters/ - High Confidence in Temperatures, - Moderate to High Confidence in Precipitation Probabilities, - Moderate Confidence in Wind Direction and Speed. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... As of 672 AM EDT Tuesday... Terminals will be stuck in sub-VFR through the period and high confidence that most of the time expect ceilings around 1kft or less, especially along/east of the ROA/BCB sites, though as usually happens, ceilings and vsbys can fluctuate between LIFR to MVFR in heavier showers, so although terminals are sticking with lower conditions, there will be windows of a few higher ceilings, but such a low confidence that kept it out. Added VCTS, as some instability just may creep into the area but overall looking at mainly light or moderate showers, (heavy at times). East wind to stay in the 5 to 12kt range, but some gusts to 20kt+ are possible. Confidence stays elevated for sub-VFR through 12z Wed, but lower on intensity of rainfall/timing. EXTENDED AVIATION OUTLOOK... Deep east to southeast upslope winds on will continue into Wednesday which will result in widespread IFR to possible LIFR ceilings, and MVFR visibility with fog along and east of the Blue Ridge. Daily chances for showers and a few thunderstorms continue through Saturday as upper low remains stuck to our west/southwest before finally lifting out by the end of the weekend, so overall looking at sub-VFR most of the time, though the further north you go, the better chance of VFR especially midweek. && .HYDROLOGY... As of 330 AM EDT Tuesday... Expanded the flood watch to include Yadkin and Stokes, as rainfall here since Monday exceeded 3 inches in a few locations and with 6 hr FFG dropping to 2 to 3 inches, and some of the high-res models showing bands of deep convection possible today across this area, then seems logical to include these two counties as well, with the watch running through Thursday afternoon. We will monitor rainfall trends and model trends through the day and beyond to see if watches will be needed elsewhere. Based on model trends, looks like further north along the Blue Ridge toward Roanoke and east to the piedmont may start getting heavier rain later in the period. Will really depend on thunderstorms and rainfall rates of 2-3"/hr and the rain happening more often than not. If there are long enough breaks in the rainfall, then the runoff should have time to seep into the ground. However, forecasts reflect 2 to 5 inches possible on average along/east of the Blue Ridge through Friday morning. This will saturate the soils, making any heavier downpours no where to go but runoff into streams and creeks and urban poor drainage areas. The flooding threat could be two fold with flash flooding not out of the question over the higher terrain of the Blue Ridge and adjacent foothills of NC/southern Va, with stream/creek flooding and the potential for main stem river flooding. Ensembles are mainly targeting some chance of flooding along the Dan River basin, but will also have to watch the headwaters of the New River as well. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flood Watch through Thursday afternoon for VAZ015>017-032. NC...Flood Watch through Thursday afternoon for NCZ001>004-018>020. WV...None. && SYNOPSIS...PH/WP NEAR TERM...WP SHORT TERM...WP LONG TERM...RAB AVIATION...WP/SH HYDROLOGY...WP
Hazardous weather outlook, Jun 20, 4:48 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 448 AM EDT Tue Jun 20 2023 NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059- WVZ042>044-507-508-210900- Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 448 AM EDT Tue Jun 20 2023 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Periods of moderate to heavy showers with a few thunderstorms can be expected into tonight. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of showers and scattered thunderstorms are expected through at least Friday. This may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001>004-018>020-VAZ015>017-032-210900- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll- Floyd-Patrick- 448 AM EDT Tue Jun 20 2023 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. With saturated soils, a few trees could also fall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Several inches of rain are expected due to a prolonged period of showers and isolated thunderstorms. This could bring areas of flooding and flash flooding through at least Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:40 AM EDT | Areal Flood Advisory | RNK | Floyd, Franklin | 3 hr |
| Jun 20, 3:38 AM EDT | Areal Flood Advisory | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 2 hr |
| Jun 20, 5:38 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Roanoke, City of Roanoke, City of Salem | 6 hr |
| Jun 20, 5:44 AM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 5 hr |
| Jun 20, 6:13 AM EDT | Areal Flood Advisory | RNK | Patrick | 103 min |
| Jun 20, 7:41 AM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jun 20, 8:26 AM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 2 hr |
| Jun 20, 8:27 AM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Jun 20, 8:47 AM EDT | Areal Flood Advisory | RNK | Franklin | 2 hr |
| Jun 20, 5:14 PM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Patrick | 4 hr |
| Jun 20, 6:24 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.